Alert archive / South Dakota / Wind Advisories in 2017

Wind Advisory 1, NWS Aberdeen, SD

January 27, 2017Campbell County, Corson County, Walworth County, South Dakota

NWS Aberdeen, SD issued this wind advisory at Jan 27, 2017, 11:10 AM CST for Campbell County, Corson County, Walworth County, South Dakota. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 27, 2017, 11:10 AM CST (17:10 UTC)
Expired
Jan 27, 2017, 6:00 PM CST
In force
7 hr
Issued by
NWS Aberdeen, SD

Counties Campbell County, SD, Corson County, SD, Walworth County, SD

The radar

The Bismarck radar (KBIS), 129 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 5.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1068 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

646 
WWUS73 KABR 271710
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1110 AM CST FRI JAN 27 2017

...STRONG WINDS TODAY...

SDZ003-004-009-280000-
/O.NEW.KABR.WI.Y.0001.170127T1710Z-170128T0000Z/
CORSON-CAMPBELL-WALWORTH-
INCLUDING THE CITIES OF...MCINTOSH...HERREID...MOBRIDGE
1110 AM CST FRI JAN 27 2017 /1010 AM MST FRI JAN 27 2017/

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING. 

* TIMING...NOW THROUGH 6 PM CST.

* WINDS...NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH.

* IMPACTS...ONLY LOCALIZED AREAS OF BLOWING AND DRIFTING SNOW IS
  ANTICIPATED TODAY WHILE STRONG NORTHWEST WINDS OCCUR. WIDESPREAD
  SIGNIFICANT BLOWING SNOW IS NOT EXPECTED. STRONG NORTHWEST WINDS
  COULD MAKE TRAVEL DIFFICULT IN SPOTS WHERE GROUND-LEVEL-DRIFTING
  SNOW MELTS AND REFREEZES INTO ICE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

DORN
1 follow-up statement
634 
WWUS73 KABR 272336
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
536 PM CST FRI JAN 27 2017


SDZ003-004-009-280045-
/O.EXP.KABR.WI.Y.0001.000000T0000Z-170128T0000Z/
CORSON-CAMPBELL-WALWORTH-
INCLUDING THE CITIES OF...MCINTOSH...HERREID...MOBRIDGE
536 PM CST FRI JAN 27 2017 /436 PM MST FRI JAN 27 2017/

...WIND ADVISORY WILL EXPIRE AT 6 PM CST /5 PM MST/ THIS
EVENING...

WINDS HAVE DIMINISHED ACROSS THE REGION.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Jan 27, 5:21 AM CST, 5 hours 49 minutes earlier.

Area forecast discussion, Jan 27, 5:21 AM CST, 5 hours 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
521 AM CST Fri Jan 27 2017

.SHORT TERM...(Today through Sunday Afternoon)
Issued at 336 AM CST Fri Jan 27 2017

A weak surface trough situated across the James valley this
morning separates cold air from warm air advection. Additionally,
low level northwest flow will aid in mixing. The core of strongest
1/2km winds, around 50kts, will be located west river today. We
will also have a pressure gradient across the state at around
10mb. Despite this, BUFKIT mixed winds only top out in the mid and
upper 20s (knots). Guidance winds may be underdone however - based
on the 1/2km speeds. Either way, these winds should be enough to
generate some blowing/drifting snow issues. Otherwise, with warm
advection and sunshine, mixed temperatures will be around 30F for
highs.

Unfortunately this breakout of sunshine is going to be short lived.
NAM BUFKIT profiles indicate another area of stratus headed into the
region in the wake of the shortwave ridge tonight. Earlier guidance
suggested some light qpf could be possible out of this, though with
the deepest thickness of the cloud deck at only 3kft, that appears
unlikely.

We will see a series of weak shortwaves pass through the region
Saturday and Sunday. This will provide several opportunities for
additional light precipitation. Ptype will vary however, as
saturation within the dendritic growth zone is intermittent
according to NAM BUFKIT profiles.

Despite the cloud cover, mild air aloft and favorable mixing will
result in temperatures above average through the weekend. This will
modify snow cover, which will likely limit any additional blowing
snow potential for the weekend.

.LONG TERM...(Sunday Evening through Thursday)
Issued at 336 AM CST Fri Jan 27 2017

The period starts off with a highly meridional pattern across the
conus, with a strong ridge west, and deep trof east. This general
pattern stays in place until late in the week when energy busts
through the ridge, and makes its way across the region. So, up until
Thursday, the forecast looks dry. After coordination did go and
raise winds some for Monday through Tuesday.  Decent looking clipper
will move toward the Great Lakes Monday, and sweep a front south
over the region at that time. Ahead of the front, mixing should be
good and with relatively mild h925/h850 airmass overhead,
temperatures look pretty mild on Monday, but then fall back toward
normal or even a bit below for the rest of the week. Several days of
mild temperatures leading up to the wind event suggests blsn might
be hard to come by on Monday. Also, i capped mention at patchy for
Monday night and Tuesday as temps fall below freezing.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 520 AM CST Fri Jan 27 2017

VFR conditions are expected through most of the valid taf period.
Gusty winds will settle into the KPIR/KMBG areas this morning.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Connelly
LONG TERM...TDK
AVIATION...TDK
Hazardous weather outlook, Jan 27, 4:00 AM CST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
400 AM CST FRI JAN 27 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-281000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
400 AM CST FRI JAN 27 2017 /300 AM MST FRI JAN 27 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

GUSTY NORTHWEST WINDS OF 25 TO 40 MPH WILL RESULT IN BLOWING AND
DRIFTING SNOW TODAY...WITH THE MISSOURI VALLEY AND WEST RIVER THE
MAIN AREAS TO BE IMPACTED. DIFFICULT TRAVEL CONDITIONS ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NORTHWEST WINDS WILL REMAIN GUSTY THROUGH THE WEEKEND...BUT WITH
TEMPERATURES WARMING ABOVE FREEZING...BLOWING AND DRIFTING SNOW
WILL BE LESS OF AN ISSUE. THERE MAY BE SOME LIGHT SNOW
ACCUMULATIONS AS WELL WITH A SERIES OF WEAK SYSTEMS CROSSING THE
FORECAST AREA.

A FRONT WILL CROSS THE REGION WITH VERY STRONG WINDS FOR MONDAY
INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CONNELLY

In the hours before

Local storm report, Jan 27, 10:41 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1041 AM CST FRI JAN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 AM     NON-TSTM WND GST LEBANON                 45.07N 99.77W
01/27/2017  E45 MPH          POTTER             SD   NWS EMPLOYEE

            ESTIMATED SUSTAINED WINDS 30 MPH, WITH
            SIGNIFICANT BLOWING SNOW AND REDUCED
            VISIBILITY FOR SEVERAL MILES WEST OF
            LEBANON.

&&

JT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 10:58 AM CSTWinter Weather AdvisoryABRBuffalo, Dewey, Hughes, Hyde, Jones, Lyman and 3 more7 hr

Nearby

Wind Advisories in South Dakota, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.